Hail, Burnett
- When
- August 6, 5:15 PM CST
- Where
- Burnett County, Grantsburg
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.780, -92.680
A severe thunderstorm brought large hail to northwest Wisconsin on August 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A severe thunderstorm brought large hail to northwest Wisconsin on August 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 333 PM CDT TUE AUG 6 2013 .SHORT TERM... INTERESTING AFTERNOON AND EVENING DEVELOPING ACROSS MINNESOTA. WEAK SURFACE LOW IS CURRENTLY OVER FAR SOUTHEAST NORTH DAKOTA...WITH A WARM FRONT DRAPED FROM IT SOUTHEAST ACROSS CENTRAL MINNESOTA TO JUST NORTH OF THE TWIN CITIES. MOST OF THE DULUTH CWA IS SITTING ON THE COOL SIDE OF THIS BOUNDARY...WITH TEMPERATURES IN THE 60S TO LOW 70S...AND DEWPOINTS IN THE 50S. CAPES SOUTH OF THE BOUNDARY HAVE RISEN INTO THE 1500-2000J/KG RANGE...WITH BULK SHEAR VALUES OVER 45KTS. WITH THE FRONT SO CLOSE TO THE FORECAST AREA...AM CONCERNED WITH ANY STORMS BEING ABLE TO TAP THAT VERY UNSTABLE AIRMASS THIS EVENING AND PRODUCE SEVERE WEATHER WELL INTO THE SOUTHERN TIER OF COUNTIES THIS AFTERNOON AND EVENING. NORTH OF THERE...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE WAVE AND AN APPROACHING COLD FRONT CURRENTLY GENERATING STORMS OVER NORTH DAKOTA SWEEPS SOUTHEAST TO AFFECT THE FORECAST AREA. SO...HAVE KEPT THE VERY HIGH POPS GOING THIS EVENING...THEN DIMINISHING LATE AS THE WHOLE SYSTEM SWEEPS EAST. THE COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT...BRINGING COOLER AND DRIER AIR INTO THE AREA. MIN TEMPS TONIGHT SHOULD FALL INTO THE MID 40S NW TO MID 50S SE. WEDNESDAY TO BE COOL AND QUIET WITH A SURFACE RIDGE BUILDING INTO THE AREA. DEEP MIXING WILL HELP BOOST TEMPERATURES MID 60S TO LOW 70S. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... PRIMARY SYNOPTIC SCALE FEATURE THIS PERIOD IS THE LARGE MID LVL LOW OVER MB/ONT BORDER AT BEGINNING OF PERIOD. THIS SYSTEM WILL DROP ESE INTO SRN ONTARIO FOR THE REMAINDER OF THE WEEK BEFORE EJECTING EAST INTO QUEBEC FOR THE WEEKEND. OVERALL MID LVL FLOW IS NORTHWEST WITH AN INITIAL COLD FROPA EXPECTED THURSDAY. WILL CARRY POPS LATE WED EVE OVER NWRN MN ZONES...SPREADING ACROSS THE REMAINDER OF THE CWA THURSDAY. SOME OF THE NWP SUGGESTS A SECONDARY AXIS OF 85/70H MSTR TRANSPORT WILL SLIDE SOUTH INTO NRN MN CWA FRIDAY. HAVE USED SLGT CHC WORDING AND KEPT PRECIP TYPE RW VS TRW DUE TO LIMITED CONVECTIVE INSTABILITY. A MAINLY DRY WEEKEND IS EXPECTED AS A LARGE SFC HIGH MOVES TOWARDS NRN PLAINS. COMPLICATING FACTOR IS PRESENCE OF CYCLONIC FLOW ALOFT ON WRN EDGE OF ONTARIO/QUEBEC MID LVL CIRCULATION. ANY MIGRATORY SHORTWAVE MAY HAVE JUST ENOUGH INTENSITY TO SPREAD A FEW RW ACROSS THE RN HALF OF THE CWA. SLGT CHC POP USED TO COVER THIS FOR NOW UNTIL SUCH POINT WHEN MORE DEFINITION MAY BE USED. && .AVIATION...18Z TAF ISSUANCE... SFC LOW AND FRONTAL SYSTEM WILL CROSS CWA LATE TODAY AND TONIGHT. WIDESPREAD PRECIPITATION IS EXPECTED WITH EMBEDDED THUNDERSTORMS AT TIMES. ALTHOUGH UNCERTAINTY EXISTS REGARDING HOW UNSTABLE ATMOSPHERE WILL BECOME DUE TO PRECEDING CLOUD COVER...THERE IS A POTENTIAL FOR MORE SIGNIFICANT STORMS OVER BRD/DLH/HYR TERMINALS BETWEEN 4PM TO 9PM LOCAL TIME. MAY REQUIRE AMENDMENTS ONCE A MORE ORGANIZED CONVECTIVE PATTERN DEVELOPS. A PERIOD OF LOWER STRATUS AND SOME BR IS EXPECTED BEHIND CONVECTION OVERNIGHT ALTHOUGH INCREASING SFC WINDS SHOULD LIMIT WIDESPREAD DEVELOPMENT. && .POINT TEMPS/POPS... DLH 55 69 49 69 / 80 10 10 40 INL 47 66 45 66 / 60 10 20 40 BRD 55 72 49 72 / 90 0 10 40 HYR 56 72 47 72 / 80 10 0 20 ASX 56 69 47 70 / 80 10 0 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...LE LONG TERM....CANNON AVIATION...CANNON
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 320 PM CDT TUE AUG 6 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 320 PM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND THIS AFTERNOON AND THIS EVENING AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE REGION. SOME STORMS ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN COULD BE STRONG TO SEVERE THIS AFTERNOON AND EVENING. THE MOST LIKELY POTENTIAL OF ANY SEVERE STORMS IS SOUTH OF A LINE FROM NIMROD TO MOOSE LAKE TO PARK FALLS. THIS INCLUDES THE BRAINERD...HINCKLEY...AND HAYWARD AREAS. LARGE HAIL...DAMAGING WIND GUSTS...AND A POSSIBLE TORNADO ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-071130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 320 PM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR LATE THIS AFTERNOON THROUGH THIS EVENING. SOME STORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THURSDAY THROUGH FRIDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
436 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL JENKINS 46.65N 94.33W
08/06/2013 E0.25 INCH CROW WING MN PUBLIC
&&
MCLOVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 10 ENE CROSSLAKE 46.74N 93.90W
08/06/2013 E0.25 INCH CROW WING MN TRAINED SPOTTER
&&
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT TUE AUG 6 2013
MNZ033>036-062245-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
456 PM CDT TUE AUG 6 2013
...STRONG STORMS OVER BRAINERD LAKES REGION...
AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AITKIN TO 11 MILES
NORTHWEST OF ESTERDY...MOVING SOUTHEAST AT 15 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO
30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...WITH LOCALIZED FLOODING.
* THUNDERSTORMS WILL BE NEAR...
LEADER BY 505 PM...
ROSSBURG AND AITKIN BY 510 PM...
CUYUNA BY 515 PM...
TROMMALD AND NISSWA BY 520 PM...
KIMBERLY AND CUYUNA COUNTRY STATE PARK BY 525 PM...
IRONTON BY 530 PM...
DEERWOOD BY 535 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4667 9478 4669 9383 4665 9356 4640 9322
4637 9475 4640 9479SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT TUE AUG 6 2013
MNZ038-062245-
PINE-
519 PM CDT TUE AUG 6 2013
...STRONG THUNDERSTORMS MOVING TOWARDS THE PINE CITY AND HINCKLEY
AREAS...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF HENRIETTE...MOVING EAST AT 30
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
HENRIETTE... BROOK PARK...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4573 9315 4598 9315 4599 9314 4600 9307
4608 9307 4607 9277 4572 9288 4572 9314
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
525 PM CDT TUE AUG 6 2013
MNZ033-034-062300-
CROW WING-SOUTH CASS-
525 PM CDT TUE AUG 6 2013
...STRONG THUNDERSTORM MOVING TOWARD CROW WING STATE PARK...
AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF PILLAGER...MOVING EAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
PILLAGER BY 535 PM...
SYLVAN BY 540 PM...
CROW WING STATE PARK AND LENNOX BY 545 PM...
BARROWS AND BAXTER BY 550 PM...
SAINT MATHIAS AND BRAINERD BY 555 PM...
SHEPHARD BY 600 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4635 9405 4615 9409 4614 9420 4617 9438
4624 9440 4628 9435 4632 9442 4630 9455
4635 9466 4635 9471 4639 9471SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
548 PM CDT TUE AUG 6 2013
MNZ033>036-062315-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
548 PM CDT TUE AUG 6 2013
...THUNDERSTORMS CONTINUING OVER BRAINERD LAKES REGION...
AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
MISSION TO 4 MILES NORTHWEST OF FORT RIPLEY...MOVING EAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
TROMMALD AND CUYUNA COUNTRY STATE PARK BY 555 PM...
WOODROW AND SAINT MATHIAS BY 600 PM...
PINE KNOLL AND DEERWOOD BY 605 PM...
SHEPHARD BY 610 PM...
HASSMAN AND ROSSBURG BY 615 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4673 9426 4665 9341 4615 9395 4615 9436
4620 9440 4624 9440 4628 9435 4632 9442
4630 9452 4630 9455 4632 9458The Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474656.